Kansas, 2011Winter Weather in Kansas, December 2 to 3, 2011
December 2 to 3, 2011 · NWS DDC · 2 events in 1 county or zone
A strong storm system moved northeast from New Mexico into Colorado Friday, December 2nd and into western Kansas Friday night. The precipitation began as rain across western and northern parts of the DDC CWA, and began to change to snow and patchy freezing drizzle Friday night into Saturday, December 3rd.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong storm system moved northeast from New Mexico into Colorado Friday, December 2nd and into western Kansas Friday night. The precipitation began as rain across western and northern parts of the DDC CWA, and began to change to snow and patchy freezing drizzle Friday night into Saturday, December 3rd. The stormed tracked to north central Kansas by Saturday night. Before it departed, up to 5 inches of snow fell in parts of central Kansas. The 5-inch maximum of snow fell across northwestern Trego County, mainly west of Wakeeney. A narrow band (10-20 miles wide) of 3 to 4 inches of snow fell from extreme northwest Ellis County southwestward through central Trego County and then west over northern parts of both Lane and Scott Counties. Southeast of this heavier snow, there was a 30 to 50 mile wide swath of one to two inches of snow that fell from near Hays in Ellis County to near Ness City in Ness County to northwestern Finney County and then on southwestward to near Syracuse in Hamilton County. Early in the event, mainly during Friday night, there was patchy freezing drizzle mainly in Ellis, Trego and Scott Counties, which caused a few slick spots on roadways.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at Dec 2, 6:04 PM CST, 3 hours 56 minutes earlier.
Area forecast discussion, Dec 2, 6:04 PM CST, 3 hours 56 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE DODGE CITY KS
604 PM CST FRI DEC 2 2011
.AVIATION...
FOR THE 00Z TAF ISSUANCE...
AS MORE MOISTURE IS PULLED NORTHWARD AHEAD OF A STORM SYSTEM OVER
THE SOUTHWEST U.S. CIGS WILL CONTINUE LOWER TO MVFR CONDITIONS AT
KHYS AND KGCK BY MIDNIGHT WITH SOME LIGHT RAIN DEVELOPING. AT KDDC
CIGS WILL STAY MVFR WITH LIGHT RAIN DEVELOPING ALSO BY AROUND MIDNIGHT.
AS THE STORM SYSTEM APPROACHES BY MORNING RAIN COULD CHANGE TO SNOW
AROUND 15Z AT KGCK AND KDDC. AT HAYS IT MAY BE WARM ENOUGH FOR SOME
FOR SOME LIGHT FREEZING DRIZZLE BEFORE TRANSITIONING TO SNOW BY 12
TO 15Z.
&&
.PREV DISCUSSION... /ISSUED 402 PM CST FRI DEC 2 2011/
DISCUSSION...
DAYS 1-2...
AN UPPER LEVEL STORM SYSTEM OVER THE SOUTHWESTERN UNITED STATES WILL
EJECT TO THE NORTHEAST TONIGHT AND SATURDAY ACROSS THE PLAINS.
SURFACE TEMPERATURES ACROSS THE CENTRAL AND SOUTHERN PLAINS WERE MODERATING
THIS AFTERNOON AND MOST PLACES WERE NEAR OR ABOVE FREEZING. A COLD
FRONT WAS LOCATED OVER NORTHERN SOUTH DAKOTA AND PROGRESSING
TOWARD KANSAS. AMPLE LOW-LEVEL MOISTURE WAS RETURNING IN ELEVATED
FASHION TODAY, WITH 8-10C 850MB DEWPOINTS SURGING INTO TEXAS AND
OKLAHOMA.
AS THE SHORTWAVE TROUGH MOVES ACROSS THE SOUTHERN ROCKIES LATE
TONIGHT, THE LEFT FRONT QUADRANT OF THE ASSOCIATED JET STREAK WITH
ASSOCIATED MID-LEVEL FRONTOGENESIS WILL RESULT IN STRONG LIFT FOR
SEVERAL HOURS BETWEEN 09 AND 15Z. BY 18Z THE MODELS SHOW THE AREA
OF LIFT PROGRESSING INTO CENTRAL AND NORTHERN KANSAS. THE
ECMWF/GFS/NAM WERE ALL IN FAIRLY GOOD AGREEMENT THAT THE
PRECIPITATION WILL START AS RAIN AND THEN CHANGE TO SNOW FROM WEST
TO EAST. TEMPERATURES WILL PROBABLY BE JUST ABOVE FREEZING.
HOWEVER, IF A FEW PLACES DO MANAGE TO DROP TO 31-32F, THEN SOME
FREEZING RAIN COULD OCCUR. SINCE TEMPERATURES HAVE NOT BETWEEN
BITTERLY COLD OVER THE PAST WEEK, GROUND TEMPERATURES AND ROAD
SURFACES WILL NOT BE VERY COLD. THE COMBINATION OF AIR TEMPERATURES
BEING AT OR SLIGHTLY BELOW FREEZING AND WARM GROUND WILL PRECLUDE
ICE ACCUMULATION ON ROADS. AT THE VERY WORST THERE COULD BE SOME
LIGHT ICE ACCUMULATION ON TREES AND POWER LINES. ALL THREE MODELS
INDICATE A BAND OF 2-5" SNOWS ALONG AND WEST OF A LINE FROM
ELLIS/TREGO COUNTIES THROUGH FINNEY AND STEVENS COUNTIES. SOME
MELTING WILL SURELY OCCUR AS THE SNOW FALLS SINCE THE EVENT IS
EXPECTED TO BEGIN AS RAIN AND SINCE GROUND AND AIR TEMPERATURES WILL
NOT BE THAT COLD. DESPITE THE PROGRESSIVENESS OF THE SYSTEM AND
THE MELTING, SNOW RATES SHOULD BE FAIRLY HIGH FOR AT LEAST 3 HOURS
GIVEN THE STRONG LIFT AND AMPLE MOISTURE. DUE TO THE EXPECTED HIGH
SNOWFALL RATES, ACCUMULATION ON ROADS IS LIKELY SINCE THE RATE OF
MELTING WILL NOT BE ABLE TO OFFSET THE RATE OF SNOWFALL. HENCE, A
WINTER WEATHER ADVISORY WAS ISSUED FOR 2 TO 5 INCHES OF SNOW FOR
THE AFOREMENTIONED AREA. AREAS SUCH AS DODGE CITY AND LARNED COULD
SEE SOME LIGHT SNOW ACCUMULATION NEAR THE END OF THE EVENT AROUND
18Z. HOWEVER, SINCE THE STRONGEST LIFT WILL BE GONE BY THIS TIME,
SNOW RATES MAY NOT BE HIGH ENOUGH TO ALLOW SNOW TO ACCUMULATE ON
WET SURFACES. AN ALL RAIN EVENT CAN BE EXPECTED IN SOUTH CENTRAL
KANSAS WHERE TEMPERATURES WILL BE TOO WARM FOR SNOW. THE SYSTEM
WILL RAPIDLY MOVE OUT OF THE CENTRAL PLAINS FRIDAY AFTERNOON AND
EVENING, WITH SNOW ENDING FROM SOUTHWEST TO NORTHEAST.
COLDER AIR WILL SETTLE INTO WESTERN KANSAS SATURDAY NIGHT WITH
TEMPERATURES IN SNOW COVERED AREAS FALLING TO BETWEEN 10 AND 15F.
SLIGHTLY WARMER TEMPERATURES BETWEEN 15 AND 20 CAN BE EXPECTED
FURTHER SOUTHEAST. SOME MODERATION IN TEMPERATURES IS ANTICIPATED
BY SUNDAY. PLACES THAT HAVE SNOW COVER WILL STAY A LITTLE COOLER IN
THE LOWER 30S, BUT FURTHER SOUTHEAST TEMPERATURES OUGHT TO WARM INTO
THE UPPER 30S TO LOWER 40S. THE NEXT SHORTWAVE TROUGH WILL
APPROACH THE SOUTHERN HIGH PLAINS BY SUNDAY EVENING BUT THIS
SYSTEM WILL BE TOO FAR SOUTH TO BRING PRECIPITATION TO WESTERN KANSAS.
DAYS 3-7...
AS THE EXTENDED PERIOD BEGINS AN UPPER LEVEL TROUGH WILL BE FOUND
ACROSS THE CENTER PART OF THE UNITED STATES AND MOVE INTO THE
EASTERN PORTION OF THE UNITED STATES OVER THE NEXT COUPLE OF DAYS.
THIS FEATURE WILL PUSH A COLD FRONT THROUGH THE AREA SUNDAY NIGHT
INTO MONDAY WITH AN AREA OF HIGH PRESSURE FILTERING IN BEHIND IT.
MOISTURE WILL BE LACKING AS THIS FRONT MOVES THROUGH. HOWEVER...I
HAVE INSERTED A SLIGHT CHANCE OF RAIN OR SNOW ACROSS SOUTHERN
PORTIONS OF OUR CWA FOR MONDAY MORNING. NORTHERLY WINDS WILL BE
FOUND ACROSS THE AREA THROUGH MONDAY. WINDS THEN SHIFT TO THE SOUTH
TUESDAY AND WEDNESDAY AS LEE TROUGHING DEVELOPS ACROSS EASTERN
COLORADO IN RESPONSE TO THE NEXT UPPER LEVEL SHORTWAVE MOVING SOUTH
FROM CANADA. LOOKING FARTHER OUT...THIS UPPER LEVEL TROUGH WILL MOVE
SOUTHEAST ACROSS THE GREAT LAKES AND MAY PUSH A COLD FRONT THROUGH
THE AREA BY THURSDAY SHIFTING WINDS BACK TO THE NORTH. HIGHS WILL
START OUT IN THE UPPER 20S MONDAY INCREASING TO LOWER 40S ON
WEDNESDAY. HIGHS IN THE UPPER 30S ARE ANTICIPATED ON THURSDAY. LOWS
WILL BE IN THE TEENS MONDAY MORNING THROUGH WEDNESDAY MORNING WITH
LOWS IN THE LOWER 20S THURSDAY MORNING.
&&
.PRELIMINARY POINT TEMPS/POPS...
DDC 32 35 17 39 / 100 100 20 0
GCK 31 32 16 34 / 100 100 20 0
EHA 31 32 17 34 / 100 100 20 0
LBL 31 34 17 37 / 100 100 20 0
HYS 31 33 15 35 / 100 100 20 0
P28 34 44 21 42 / 100 100 20 0
&&
.DDC WATCHES/WARNINGS/ADVISORIES...
WINTER WEATHER ADVISORY FROM 3 AM CST /2 AM MST/ TO 6 PM CST /5
PM MST/ SATURDAY FOR KSZ030-031-043>045-061>063-074>076-084-085.
&&
FN06
Hazardous weather outlook, Dec 2, 1:51 PM CST, 8 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
151 PM CST FRI DEC 2 2011
KSZ030-031-043>046-061>066-074>081-084>090-032000-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
151 PM CST FRI DEC 2 2011 /1251 PM MST FRI DEC 2 2011/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.
A WINTER WEATHER ADVISORY IS IN EFFECT FOR AREAS WEST OF HAYS TO
HUGOTON FROM EARLY SATURDAY MORNING TO LATE SATURDAY AFTERNOON.
SEE WEATHER MESSAGE FOR SPECIFIC DETAILS.
.DAY ONE...THIS AFTERNOON AND TONIGHT
LIGHT RAIN WILL INCREASE ACROSS THE FORECAST AREA TONIGHT AS A
STORM SYSTEM MOVES NORTHEAST CLOSER TO SOUTHWEST KANSAS.
TEMPERATURES WILL BE RIGHT AROUND FREEZING AFTER MIDNIGHT WEST OF
HAYS TO LIBERAL AND LIGHT FREEZING RAIN OR FREEZING DRIZZLE MAY
OCCASIONALLY FALL. LIGHT ACCUMULATIONS ARE POSSIBLE...ESPECIALLY
ON BRIDGES AND OVERPASSES...MAKING DRIVING DIFFICULT.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
A WINTRY MIX OF SNOW...FREEZING DRIZZLE AND POSSIBLY SLEET IS
FORECAST TO DEVELOP ACROSS SOUTHWEST KANSAS EARLY SATURDAY. THE
BEST CHANCE FOR MEASURABLE SNOW WILL BE NORTHWEST OF A LINE FROM
HAYS TO LIBERAL. FREEZING DRIZZLE OR SLEET IS EXPECTED TO DEVELOP
SOUTHEAST OF THIS LINE THEN CHANGE OVER TO SNOW BY SOMETIME SATURDAY
AFTERNOON. MOSTLY LIGHT RAIN OR DRIZZLE WILL BE POSSIBLE GENERALLY
SOUTHEAST OF A LINE FROM LARNED TO COLDWATER.
.SPOTTER INFORMATION STATEMENT...
&&
FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC
Winter Weather, Trego
- When
- December 2, 10:00 PM CST to December 3, 10:00 PM CST
- Where
- Trego forecast zone
- Reported by
- Public
- Coordinates
- 38.914, -99.873 (the zone’s center; the record gives no point)
Five inches of snow was reported at a location 5 miles NNE of Collyer.
Winter Weather, Trego
- When
- December 2, 10:00 PM CST to December 3, 10:00 PM CST
- Where
- Trego forecast zone
- Reported by
- Public
- Coordinates
- 38.914, -99.873 (the zone’s center; the record gives no point)
Five inches of snow was reported at a location 10 miles S of Collyer.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heavy Snow and Freezing Fog in New Mexico, December 2 to 3, 20112 deaths · 19 events
- Winter Weather in Texas, December 2 to 3, 20111 death · $505,000 · 2 events
- Winter Weather in Iowa, December 2 to 3, 20111 death · $5,000 · 1 event
- Frost and Freeze in California, December 2 to 7, 201124 events
- Winter Storm and Winter Weather in Colorado, December 2 to 4, 201116 events
- Strong Wind in South Dakota, December 2, 20111 injured · 1 event
- Heavy Snow in New Mexico, December 2 to 3, 20112 events
- Flooding in Illinois, December 2 to 31, 2011$3,000 · 2 events
- Frost and Freeze in Oregon, December 2, 20111 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 359970, 359971.